Alert archive / Alabama / Special Weather Statements in 2017

Special Weather Statement, NWS Mobile, AL

July 17, 2017Choctaw County, Alabama

NWS Mobile, AL issued this special weather statement at Jul 17, 2017, 6:49 PM CDT for Choctaw County, Alabama. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2017, 6:49 PM CDT (23:49 UTC)
Expired
Jul 17, 2017, 7:15 PM CDT
In force
26 min
Issued by
NWS Mobile, AL

County Choctaw County, AL

The radar

The Mobile radar (KMOB), 146 km from the middle of the area, began a volume at 23:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 11.8 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2017-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1190 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2017-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1190 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
810 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

862 
WWUS84 KMOB 172349
SPSMOB

Special Weather Statement
National Weather Service Mobile AL
649 PM CDT MON JUL 17 2017
 
ALZ051-053-180015-
Clarke AL-Choctaw AL-
649 PM CDT MON JUL 17 2017

...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING 
COUNTIES...WESTERN CHOCTAW AND NORTHWESTERN CLARKE COUNTIES UNTIL 
715 PM CDT...

At 648 PM CDT, the strong thunderstorms were located along a line 
extending from 6 miles west of Lisman to 8 miles north of Toxey to 
5 miles north of Coffeeville, and moving west at 15 mph.

Winds in excess of 30 mph will be possible with these storms.

Locations impacted include...
Silas, Gilbertown and Toxey. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3227 8839 3208 8841 3187 8820 3180 8810
      3174 8817 3175 8847 3190 8847 3226 8843
TIME...MOT...LOC 2348Z 076DEG 13KT 3216 8840 3203 8836 3186 8811 3183
8803

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this special weather statement went out at Jul 17, 6:20 PM CDT, 29 minutes earlier.

Area forecast discussion, Jul 17, 6:20 PM CDT, 29 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
620 PM CDT Mon Jul 17 2017

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...
00Z issuance...Upper end MVFR to VFR CIGS and VISBYs generally
expected through the forecast. Localized drops to low end MVFR
levels in isolated to scattered SHRA/TSRA possible tonight into
Tuesday, but am expecting this to be easily worked around.

/16

&&

.PREV DISCUSSION... /issued 349 PM CDT Mon Jul 17 2017/

NEAR TERM /Now Through Tuesday/...
A pattern change finally begins to take place by the end of the near
term, but not before another round of heavy rainfall effects the
coastal sections again tonight. The tail end of an upper level
trough extending south-southwest along the Appalachian Mountains to
the north central Gulf of Mexico will remain over the region through
noon Tuesday. An upper high pressure area over central and southern
plains will then begin to build into the region from the northwest
Tuesday afternoon.

At the surface...the combination of a tightening pressure gradient
resulting in increasing southerly winds over the northern Gulf of
Mexico and the contrast between the cooler land temperatures
overnight and the warm very moist gulf waters, will lead to the
development of a coastal boundary that has been known to become
prolific rain producers. The best chance of heavy rain will
primarily occur along and south of I-10 from late evening into the
early hours Tuesday morning.

It is always difficult in these types of situations to be able to
accurately identify exactly where the boundary will form. If it
develops further south than expected, much of the heavy rain will
just fall into the gulf. But for now will bank on much of the heavy
rainfall to occur over land, so went with high pops overnight along
the coast, especially after midnight. Expect widespread rainfall
amounts ranging from 0.60 to 1.20 inches across the coastal sections
through noon Monday, with isolated higher amounts of 2 to 4 inches
likley. Very isolated locations could pick up 6 inches of rain.

Meanwhile ,the ongoing scattered to numerous showers and
thunderstorms inland areas will dissipate by mid evening.

Low temperatures tonight will be in the lower 70s inland areas, mid
70s along the coastal sections, with upper 70s at the beaches. High
temperatures Tuesday will range from 85 to 90 degrees. /22

SHORT TERM /Tuesday night Through Thursday night/...
Scattered convection may reinitialize offshore and along the coastal
counties late Tuesday evening into the overnight hours near the
leading edge of a land breeze. Some of the heavier storms may linger
into the early morning daylight hours Wednesday. On Wednesday still
expect daily thunderstorm activity as the broad mid-trough axis
extending from Virgina south to the Gulf Coast keeps perceptible
water values of >2 inches pinned along the coast. Model soundings
show modest CAPE values around the area greater than 2500 J/kg. with
possible storm tops near 40kft. This translates to strong
thunderstorms with heavy rain and lightning possible mid-day
Wednesday.

Thursday as this trough begins to shift eastward off the Atlantic
coast, a mid-level ridge which originated over the central CONUS
begins to build over the southeast states. This ridge advects in
lower PWAT values near 1.5-1.6 inches over Alabama and will diminish
rain chances during the day Thursday. Though, some areas closest to
the coast may still have enough low level moisture and lift from the
daily sea breeze to produce widely scattered thunderstorms.

Daily max temperatures will be mostly in the low to mid 90s with
minimum temperatures in the mid 70s. DJ/17

LONG TERM /Friday Through Monday/...
Rain chances remain minimal to start off the weekend Friday and most
of Saturday as south Alabama will still be under the effects of
subsiding dry air associated with the overhead mid-level ridge. Late
Saturday into Sunday, long range models are indicating a resurgence
of tropical moisture to Gulf Coast region. This would be due to a
westward moving remnant low that was previously cut off from the
aforementioned Atlantic trough. Confidence is low on the exact
location of the moisture plume, but model agreement does suggest
above or near normal rain chances Sunday and Monday.

Temperatures remain in the upper 90s with minimum temperatures in
the mid 70s through out the long term period. DJ/17

MARINE...
A weak ridge of high pressure will continue over north
central gulf through midweek then slowly build from east to west
later in the week and over the weekend. A light to moderate
southerly flow can be expected each day shifting west to northwest
overnight, continuing through early to mid morning. Better coverage
of showers and thunderstorms will continue during the overnight and
early morning hours through the forecast period. /22

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, Jul 17, 4:40 PM CDT, 2 hours 9 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Mobile AL
440 PM CDT Mon Jul 17 2017

ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-182145-
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central-
Baldwin Central-Mobile Coastal-Baldwin Coastal-Escambia Inland-
Escambia Coastal-Santa Rosa Inland-Santa Rosa Coastal-
Okaloosa Inland-Okaloosa Coastal-Wayne-Perry-Greene-Stone-George-
440 PM CDT Mon Jul 17 2017

This Hazardous Weather Outlook is for portions of south central
Alabama...southwest Alabama...northwest Florida and southeast
Mississippi.

.DAY ONE...Tonight

Scattered showers and thunderstorms over inland portions of the
area will be capable of producing very heavy rainfall and
localized flooding, in addition to gusty winds and frequent
lightning before gradually diminishing through mid evening.

However, additional scattered to numerous showers and
thunderstorms are expected to re-develop over coastal portions of
the area late this evening and continue through the overnight and
early morning hours Tuesday. Storms that develop will be capable
of producing torrential downpours, which could lead to flooding of
low lying areas and possibly isolated instances of flash
flooding. Frequent lightning strikes and brief gusty winds will
also accompany the stronger storms that develop tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The primary threats from thunderstorms this week will be very
heavy rainfall, frequent lightning and gusty straight line winds.
Due to the slow movement of thunderstorms minor flooding in urban
and low lying areas will continue for most locations in the
forecast area.

.SPOTTER INFORMATION STATEMENT...

Activation of SkyWarn Severe Storm Spotter networks is not
expected through Sunday.

GMZ630>635-650-655-670-675-182145-
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Perdido Bay-Pensacola Bay System-Choctawhatchee Bay-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Destin to Pensacola FL out 20 NM-
Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Destin to Pensacola FL from 20 to 60 NM-
440 PM CDT Mon Jul 17 2017

This Hazardous Weather Outlook is for portions of the coastal
waters of Alabama and northwest Florida.

.DAY ONE...Tonight

Numerous showers and thunderstorms are expected to re-develop over
bays, sounds, and the coastal waters late this evening and
continue through the overnight and early morning hours Tuesday.
The strongest storms that develop will be capable of producing
locally strong wind gusts and higher seas, torrential downpours,
and frequent lightning strikes. Isolated waterspouts will also be
possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms will produce gusty straight line winds, frequent
lightning and very heavy rainfall through the week. Isolated
waterspouts will also be possible. The best coverage of
thunderstorms will be during the overnight and morning hours. Less
coverage is expected later in the week.

In the hours before

Special weather statement, Jul 17, 5:31 PM CDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Mobile AL
531 PM CDT MON JUL 17 2017

ALZ051-053-054-172315-
Clarke AL-Wilcox AL-Choctaw AL-
531 PM CDT MON JUL 17 2017

...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...NORTHEASTERN CHOCTAW...NORTH CENTRAL CLARKE AND
SOUTHWESTERN WILCOX COUNTIES UNTIL 615 PM CDT...

At 529 PM CDT, the strong thunderstorms were located along a line
extending from 5 miles northeast of Butler to 4 miles northwest of
Thomasville to near Pine Hill, and moving northwest at 10 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Thomasville, Butler, Pine Hill, Pennington, and Morvin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3200 8795 3199 8795 3200 8763 3213 8761
      3203 8749 3186 8746 3192 8791 3208 8824
      3231 8830 3231 8798 3228 8802 3209 8804
      3205 8812 3200 8807 3230 8794 3231 8796
      3231 8793
TIME...MOT...LOC 2229Z 141DEG 7KT 3212 8804 3199 8781 3194 8756
Special weather statement, Jul 17, 6:18 PM CDT, 31 minutes before
Special Weather Statement
National Weather Service Mobile AL
618 PM CDT MON JUL 17 2017

ALZ051-053-180000-
Clarke AL-Choctaw AL-
618 PM CDT MON JUL 17 2017

...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...NORTHERN CHOCTAW AND NORTHWESTERN CLARKE COUNTIES UNTIL
700 PM CDT...

At 617 PM CDT, the strong thunderstorms were located along a line
extending from near Lisman to near Butler to 6 miles south of Putnam
to 6 miles west of Thomasville, and moving south at 10 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Butler and Lisman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3208 8841 3183 8816 3175 8794 3174 8775
      3195 8776 3199 8796 3199 8812 3222 8812
      3229 8817 3229 8838
TIME...MOT...LOC 2317Z 359DEG 7KT 3218 8833 3205 8819 3193 8802 3190
8784
Special weather statement, Jul 17, 6:49 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Mobile AL
649 PM CDT MON JUL 17 2017

ALZ051-053-180015-
Clarke AL-Choctaw AL-
649 PM CDT MON JUL 17 2017

...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...WESTERN CHOCTAW AND NORTHWESTERN CLARKE COUNTIES UNTIL
715 PM CDT...

At 648 PM CDT, the strong thunderstorms were located along a line
extending from 6 miles west of Lisman to 8 miles north of Toxey to
5 miles north of Coffeeville, and moving west at 15 mph.

Winds in excess of 30 mph will be possible with these storms.

Locations impacted include...
Silas, Gilbertown and Toxey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3227 8839 3208 8841 3187 8820 3180 8810
      3174 8817 3175 8847 3190 8847 3226 8843
TIME...MOT...LOC 2348Z 076DEG 13KT 3216 8840 3203 8836 3186 8811 3183
8803

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 10:22 PM CDTAreal Flood AdvisoryMOBMobile113 min
Jul 16, 11:59 PM CDTAreal Flood AdvisoryMOBMobile3 hr
Jul 17, 5:31 PM CDTSpecial Weather StatementMOBMarengo44 min
Jul 17, 6:18 PM CDTSpecial Weather StatementMOBChoctaw42 min
Jul 17, 2:50 AM CDTAreal Flood AdvisoryMOBOkaloosa3 hr

Nearby

Special Weather Statements in Alabama, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.